Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Springfield, MO

May 8, 2002Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2002, 4:34 AM CDT for Greene County, Polk County, Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 4:34 AM CDT (09:34 UTC)
Expired
May 8, 2002, 5:30 AM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 24 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:40 AM CDTThunderstorm Wind 55 EEudora, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-642 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
729 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 080934
SVRSGF
MOC077-167-081030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 AM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN POLK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 530 AM CDT

* AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTH OF EVERTON...OR 19 MILES SOUTH OF STOCKTON...
  AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WALNUT GROVE BY 440 AM CDT.
   MORRISVILLE BY 450 AM CDT.
   PLEASANT HOPE BY 500 AM CDT.

THE TOWNS OF EUDORA...CAVE SPRINGS...SACVILLE...BRIGHTON AND EBENEZER
ARE ALSO IN THE PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3753 9363 3735 9364 3731 9320 3750 9318

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:10 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 8, 3:10 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT WED MAY 8 2002

WILL EXPAND FLOOD WATCH FOR TODAY AND TONIGHT ACROSS ENTIRE CWA.
ATTM MAJOR FLOODING WITH EVACUATIONS FROM BARRY COUNTY TO HOWELL
COUNTY.  ANOTHER ROUND OF TSRA PUSHING INTO WRN CWA AS WE SPEAK...
WILL ONLY MAKE THINGS WORST.

CURRENT MSAS DATA SHOWING COOL POCKET OVER CENTRAL MO WITH BOUNDARY
ACROSS SRN MO AND VERY STRONG 8H JET (50-60KT) OVER SW MO.  ALSO
GOOD SURFACE CONVERGENCE ALONG SRN MO AND PROFILERS SHOWS GOOD UPPER
LEVEL DIVERGENCE OVER WRN MO. THIS WILL KEEP THE THREAT OF MORE TSRA
IN FOR 1ST PERIOD.

WITH CLOUDS AND CHC OF PCPN WILL CUT TEMPS A LITTLE AND WILL GO NR
80 IN WRN ZONES TO MID 70S IN ERN ZONES FOR TODAY. ALSO THROW IN 50
POPS TODAY AND CATEGORICAL POPS TONIGHT AS ANOTHER UPPER TROF
SWINGS ACROSS CWA DRAGGING A COLD FRONT WITH IT.  COLD FRONT SHOULD
BEGIN TO AFFECT NWRN ZONES AROUND MIDNIGHT.  LOOKS LIKE A SQUAW LINE
THIS TIME WITH MORE HEAVY RAIN POSSIBLE.

EXTENDED FORECAST...TWEAK TEMPS DOWNS A FEW DEGREES AND LEFT
EVERYTHING ELSE THE SAME.

FCSTID = 07

.SGF...

FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

.KS...

FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KSZ073...KSZ097...KSZ101.

In the hours before

Local storm report, May 8, 12:13 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    DOGWOOD                   MO   1.75 INCH HAIL
05/08/02   DOUGLAS                        REPORTED BY PUBLIC.
Special weather statement, May 8, 2:00 AM CDT, 2 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED MAY 8 2002

SEVERE THUNDERSTORM WATCH NUMBER 251 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 8, 3:01 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    5 NW GIRARD               KS   1.75 INCH HAIL
05/08/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 3:14 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 AM    GIRARD                    KS   1.75 INCH HAIL
05/08/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0312 AM    GIRARD                    KS   70 MPH TSTM GUST
05/08/02   CRAWFORD

0312 AM    GIRARD                    KS   FLOOD. NUMEROUS ROADS
05/08/02   CRAWFORD                       CLOSED.
Local storm report, May 8, 3:39 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 AM    MINDENMINES               MO   1 INCH HAIL
05/08/02   BARTON                         HAIL COVERED THE
                                          GROUND.  75 MPH WINDS
                                          ALSO REPORTED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, May 8, 4:27 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    1 N GREENFIELD            MO   1 INCH HAIL
05/08/02   DADE                           HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:04 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence71 min
May 7, 7:47 PM CDTSevere Thunderstorm WarningSGFChristian, Greene58 min
May 7, 8:28 PM CDTSevere Thunderstorm WarningSGFWebster62 min
May 7, 10:03 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton57 min
May 7, 10:24 PM CDTSevere Thunderstorm WarningSGFDouglas51 min
May 7, 10:27 PM CDTSevere Thunderstorm WarningSGFTexas48 min
May 7, 10:44 PM CDTSevere Thunderstorm WarningSGFBarry, Dade, Lawrence61 min
May 7, 10:56 PM CDTFlash Flood WarningSGFBarry, Dade, Lawrence6 hr
May 7, 11:14 PM CDTSevere Thunderstorm WarningSGFHowell31 min
May 7, 11:14 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone61 min
May 7, 11:46 PM CDTSevere Thunderstorm WarningSGFTaney59 min
May 8, 12:00 AM CDTSevere Thunderstorm WarningSGFDouglas, Webster60 min
May 8, 12:34 AM CDTSevere Thunderstorm WarningSGFOzark56 min
May 8, 12:59 AM CDTSevere Thunderstorm WarningSGFHowell31 min
May 8, 3:21 AM CDTSevere Thunderstorm WarningSGFBarton54 min
May 8, 4:01 AM CDTSevere Thunderstorm WarningSGFDade59 min
May 8, 5:40 AM CDTSevere Thunderstorm WarningSGFWright50 min
May 8, 6:04 AM CDTSevere Thunderstorm WarningSGFTexas41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.